A 55-year-old woman with bony metastatic breast cancer was commenced on daily ibandronic acid to prevent skeletal related events (SREs). Four years later, she began to experience new lower limb and groin pain with investigations leading to the suspicion of further metastatic spread to her left femur. While awaiting radiotherapy for this, she unfortunately tripped and fell sustaining a fracture to the proximal third of her left femur. Radiographic findings of her femur from both before and after the fall were suggestive of an atypical femoral fracture, presumed secondary to her bisphosphonate therapy rather than metastatic spread.
- pharmacology and therapeutics
- orthopaedic and trauma surgery
Statistics from Altmetric.com
Contributors RE and SG are responsible for writing the article.
Input was provided by GH and WDK.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.